Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 34, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 8, 2020, 9:30 PM CDT for Davison County, Douglas County, Hutchinson County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2020, 9:30 PM CDT (02:30 UTC)
- Expired
- Jun 8, 2020, 10:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Davison County, SD, Douglas County, SD, Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 10:00 PM CDT | HAIL 1.75 | 7 Nnw Ethan, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 5:56 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 540 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 13.2
The text
As transmitted.
340
WUUS53 KFSD 090230
SVRFSD
SDC035-043-067-090300-
/O.NEW.KFSD.SV.W.0034.200609T0230Z-200609T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
930 PM CDT Mon Jun 8 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Davison County in southeastern South Dakota...
Northeastern Douglas County in south central South Dakota...
Northwestern Hutchinson County in southeastern South Dakota...
* Until 1000 PM CDT.
* At 929 PM CDT, a severe thunderstorm was located 7 miles west of
Dimock, or 10 miles northwest of Parkston, moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Mitchell and Mount Vernon around 1000 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4373 9797 4362 9796 4340 9801 4341 9826
4375 9831
TIME...MOT...LOC 0229Z 183DEG 24KT 4349 9815
HAIL...1.00IN
WIND...60MPH
$$
BT1 follow-up statement
127
WWUS53 KFSD 090244
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
944 PM CDT Mon Jun 8 2020
SDC035-043-067-090300-
/O.CON.KFSD.SV.W.0034.000000T0000Z-200609T0300Z/
Davison SD-Douglas SD-Hutchinson SD-
944 PM CDT Mon Jun 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR DAVISON...NORTHEASTERN DOUGLAS AND NORTHWESTERN HUTCHINSON
COUNTIES...
At 944 PM CDT, a severe thunderstorm was located near Ethan, or 12
miles south of Mitchell, moving north at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Mitchell around 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4373 9797 4362 9796 4340 9801 4341 9826
4375 9831
TIME...MOT...LOC 0244Z 193DEG 20KT 4356 9811
HAIL...1.25IN
WIND...60MPH
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:28 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 8, 6:28 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
628 PM CDT Mon Jun 8 2020
.UPDATE...
Issued at 628 PM CDT Mon Jun 8 2020
Towering cumulus have begun to form just south of the South Dakota
and Nebraska border near Gregory and Charles Mix counties. We are
expecting new cells to develop in this area by 7 PM. Per the RAP 0-6
km shear is from 50-60 kts in this area - with MLCAPE from
2000-2500 J/kg. With storms expected to remain discrete through 8
or 9 PM, this is more than adequate to support the development of
supercells for the next couple of hours. The storms are forming
behind the cold front so the initial threat will be very large
hail...perhaps as large as 2 inches. New storm development is
also expected farther north toward Mitchell and Huron by 8 PM.
Toward sunset, storms may being to also grow upscale and bring an
increasing wind threat as DCAPES in this area are from 1000-1200
J/kg. The severe threat will persist well after sunset.
Have also issued a flash flood watch for areas west of a Tyndall
to De Smet SD line. With the front only slowly moving east
multiple rounds of thunderstorms are likely through 12Z Tuesday
in this area with rainfall of 1-3 inches possible. In addition,
some storms may produce rainfall rates in excess of 2 inches per
hour for brief periods also posing a flash flood risk in poor
drainage areas.
&&
.SHORT TERM...(This Evening through Tuesday)
Issued at 249 PM CDT Mon Jun 8 2020
The main concern in the short term is the severe weather and flash
flood threat this evening into early Tuesday morning.
At 19Z, a surface front extended from near Huron to Lake Andes. A
large area of capped cumulus has formed ahead of the front.
Despite the clouds, just ahead of the front, temperatures have
warmed into the mid to upper 80s and should approach near 90 later
this afternoon. Behind the front, temperatures are in the mid 70s
to lower 80s. RAP soundings indicate a cap remains in place
across north central Nebraska into southeastern South Dakota.
Ahead of the front, the cap is unlikely to be broke. However,
with the approach of a weak upper wave around 22Z, large scale
ascent will help to erode the cap near the SD/NE border in the
vicinity Ainsworth. In addition, cyclogenesis in northern Kansas
is resulting in backing surfaced winds over southern Nebraska
which is beginning to increase convergence. Expectation that
increased convergence and weakening cap will result in convective
initiation from 22Z- 00Z in north central Nebraska and then
spread north during the evening. 0-6 km shear just behind the
front is 45-60 kts with MLCAPE from 1500-2500 J/kg. Initial cells
will be discrete and at least a few supercells should develop as
depicted by multiple runs of the HRRR this morning and afternoon.
With 0-1 km shear 10 kts or less, tornadoes are unlikely although
boundary interactions could lead to a couple of tornadoes. The
bigger threat will be large hail - perhaps as large as 2-2.5
inches with the strongest cells during the evening. With downdraft
CAPE > 1000 J/kg, damaging winds will also be possible.
Storms will coalesce into a line during the evening. With deep
southerly flow, storms will tend to train over the same area from
south central South Dakota toward Huron and De Smet. Few, if any
storms, are expected to reach I-29 overnight with the front
expected to remain west of the area. In fact, as storms become
more elevated, they are likely to develop farther west toward
Gregory and Chamberlain later tonight. With convection expected to
extend through the night, rainfall of 1-3 inches is expected from
Huron toward Lake Andes with local amounts approaching 4 inches
possible. As convective initiation gets closer and we ascertain
where the heavy rain is most likely, we will likely issue a flash
flood watch.
The boundary will slowly move east through the area Tuesday. Ahead
of the boundary, temperatures will initially warm into the 70s but
once the front goes through and northwest winds increase, cooler
air will move into the area. In fact, temperatures will likely
fall during the afternoon in many places along and east of I-29
which is rare for June. While rainfall rates will decrease, showers
and a few thunderstorms will continue much of the day bringing up
to another inch of rain west of I-29.
The other weather concern will be the remnants of Tropical Storm
Cristobal. While the center of circulation will stay in the
Mississippi Valley, most of the rain will be west of the track.
Some of that rain may get as far west as Highway 71 or even
Highway 59 in Iowa and Minnesota on Tuesday. While the heaviest
rainfall will be closer to I-35, portions of northwest Iowa and
southwest Minnesota could see up to a half inch of rain.
There is uncertainty on how much rain will fall from the I-29
corridor into southwestern Minnesota. Some showers and storms will
move across this area Tuesday afternoon and evening - but these
may be weakening so that rainfall may be much lighter. This area
is most likely to see around 1/2 inch of rain but there is the
possibility of even less rain should showers west of I-29 weaken
more quickly than currently forecast.
Finally winds on Tuesday will become fairly strong behind the
front. 925 mb winds of 30 to 40 kts are expected so that winds may
gust to 40 mph during Tuesday afternoon.
.LONG TERM...(Tuesday Night through Monday)
Issued at 249 PM CDT Mon Jun 8 2020
With the active short-term, have generally gone with model
consensus for Tuesday night through next Monday. Showers will
gradually end on Wednesday. In fact several deterministic models
as well as a majority of the SREF members are showing rain ending
by early Wednesday morning. Winds will remain gusty Tuesday night
into Wednesday with gusts at or above 40 mph possible along and
east of I-29. Dry weather is then expected into the weekend with
temperatures gradually warming back above normal into the 80s by
early next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 440 PM CDT Mon Jun 8 2020
Showers and thunderstorms are expected to develop west of
Interstate 29 overnight, and a few of these storms could be severe
through 06Z. In addition, heavy rain will be likely with the
storms during the period. The showers, along with isolated
thunderstorms, will begin to slide eastward on Tuesday bringing
rain to the remainder of the area.
Gusty southerly winds this evening will diminish during the late
evening, though winds could be gusty in the vicinity of
thunderstorms. As a frontal boundary works across the area through
Tuesday, northerly winds will increase with the passage of the
front.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 7 PM CDT this evening for SDZ040-056-062-067-
071.
Flash Flood Watch through Tuesday morning for SDZ038-039-050-
052>054-057>060-063>065-068.
MN...Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-081-
089-090-097-098.
IA...Wind Advisory until 7 PM CDT this evening for IAZ001>003-012>014-
020>022-031-032.
NE...Wind Advisory until 7 PM CDT this evening for NEZ013-014.
&&
UPDATE...Schumacher
SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...JMHazardous weather outlook, Jun 8, 5:27 AM CDT, 16 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 527 AM CDT Mon Jun 8 2020 SDZ038-039-050-052>054-057>060-063-064-091030- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas- 527 AM CDT Mon Jun 8 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms will develop very late this afternoon, becoming more widespread through the evening and overnight hours. Severe storms are possible for the late afternoon into the early overnight, with storms early on capable of hail up to 2 inches in diameter and wind gusts to 70 mph. A low threat for a tornado exists through 10 pm. Eventually, the threat will shift toward heavy rainfall, and the potential for flash flooding as storms become more widespread later in the evening and continue overnight. Rainfall from 2 to 4 inches is possible by Tuesday morning near and west of the James River valley. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Spotty heavy rainfall will continue on Tuesday, with potential for ponding in poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 5 pm and 1 am. MNZ071-072-097-SDZ040-055-056-061-062-065>070-091030- Lincoln-Lyon-Pipestone-Brookings-Lake-Moody-McCook-Minnehaha- Hutchinson-Turner-Bon Homme-Yankton-Clay- 527 AM CDT Mon Jun 8 2020 This Hazardous Weather Outlook is for southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. A chance for thunderstorms will occur late tonight, with potential for a few storms near and west of Interstate 29 to produce quarter size hail and wind gusts to 70 mph. Some areas of heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Occasional showers and a few thunderstorms will continue to bring spotty heavier rainfall through Tuesday evening. Ponding could occur in low and poor-drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after midnight. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014- SDZ071-091030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon- Dakota-Union- 527 AM CDT Mon Jun 8 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms will begin to develop toward midday Tuesday, with a very low, but nonzero chance to be severe. Some areas of heavier rainfall are also possible, which could result in ponding in lower and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:45 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 23 min |
| Jun 8, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Gregory | 45 min |
| Jun 8, 9:40 PM CDT | Tornado Warning | FSD | Charles Mix | 35 min |
| Jun 8, 9:52 PM CDT | Tornado Warning | FSD | Davison, Hanson | 23 min |
| Jun 8, 10:05 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 40 min |
| Jun 8, 10:07 PM CDT | Tornado Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 23 min |
| Jun 8, 10:08 PM CDT | Tornado Warning | FSD | Davison, Hanson, Miner, Sanborn | 52 min |
| Jun 8, 10:25 PM CDT | Tornado Warning | FSD | Hutchinson | 35 min |
| Jun 8, 10:37 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 38 min |
| Jun 8, 10:42 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Gregory | 48 min |
| Jun 8, 10:48 PM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 42 min |
| Jun 8, 10:54 PM CDT | Tornado Warning | FSD | Hanson, Hutchinson, McCook | 25 min |
| Jun 8, 11:00 PM CDT | Tornado Warning | FSD | Miner | 45 min |
| Jun 8, 11:11 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook, Miner | 34 min |
| Jun 8, 11:15 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Hutchinson | 33 min |
| Jun 8, 11:37 PM CDT | Tornado Warning | FSD | Kingsbury, Miner | 38 min |
| Jun 8, 11:40 PM CDT | Tornado Warning | FSD | Kingsbury, Miner | 50 min |
| Jun 8, 11:44 PM CDT | Tornado Warning | FSD | Hanson, McCook, Miner | 31 min |
| Jun 9, 12:10 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 35 min |
| Jun 9, 12:14 AM CDT | Tornado Warning | FSD | Kingsbury | 16 min |
| Jun 9, 12:38 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Hanson, Hutchinson | 37 min |
| Jun 9, 3:50 AM CDT | Wind Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Clay, Davison and 15 more | 27 hr |
| Jun 9, 5:36 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas | 24 min |
| Jun 9, 5:47 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson | 28 min |
| Jun 9, 5:56 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Sanborn | 34 min |
| Jun 9, 6:10 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, McCook, Miner | 35 min |
| Jun 9, 6:23 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 37 min |
| Jun 9, 11:11 AM CDT | Flash Flood Warning | FSD | Charles Mix, Douglas | 5 hr |
| Jun 9, 11:56 AM CDT | Flash Flood Warning | FSD | Aurora, Davison, Douglas | 4 hr |
| Jun 9, 3:58 PM CDT | Areal Flood Warning | FSD | Aurora, Charles Mix, Davison, Douglas | 21 hr |
| Jun 9, 5:16 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Turner, Yankton | 44 min |
| Jun 9, 6:36 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.